The involution width of finite simple groups

Alex Malcolm

Research output: Contribution to journalArticle (Academic Journal)peer-review

5 Citations (Scopus)
230 Downloads (Pure)


For a finite group generated by involutions, the involution width is defined to be the minimal k∈N such that any group element can be written as a product of at most k involutions. We show that the involution width of every non-abelian finite simple group is at most 4. This result is sharp, as there are families with involution width precisely 4.
Original languageEnglish
Pages (from-to)297–340
Number of pages44
JournalJournal of Algebra
Early online date5 Oct 2017
Publication statusPublished - 1 Jan 2018


  • Finite simple groups
  • Character theory
  • Width questions


Dive into the research topics of 'The involution width of finite simple groups'. Together they form a unique fingerprint.

Cite this